FHN Complementary Medicine Monthly Newsletter November 2007
Is your diuretic giving you BeriBeri??????
So what is beriberi? It is a deficiency of the B1 vitamin known as thiamine. Symptoms include weight loss, emotional disturbances, impaired sensory perception (Wernicke's encephalopathy), weakness and pain in the limbs, and periods of irregular heart rate. Edema (swelling of bodily tissues) is common. In advanced cases, the disease may cause heart failure and death. The disease was common in
Nutritional Reviews 58(10): 319-323 had an article studying the effects of diuretics on thiamin. It found that many diuretics deplete thiamine and magnesium.
Interesting magnesium is needed to convert thiamin into its active form and also relaxes smooth muscle and reduces BP.
So if you are on a diuretic you may need more than just your potassium replaced. Some small doses of B1 and magnesium may help reduce the amount of the diuretic you need and may help your heart not advance into congestive heart failure.
Drs. Glenn and Julie Smith